Ohio, 2006

Hail in Ohio, September 30, 2006

September 30, 2006 · NWS ILN · 3 events in 3 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Sep 30, 1:38 PM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Sep 30, 1:38 PM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
238 PM EDT SAT SEP 30 2006

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
SURFACE ANALYSIS SHOWS CYCLONIC OVER THE GREAT LAKES AND OHIO
VALLEY WITH A LOW JUST NORTH OF THE GREAT LAKES. IN THE CYCLONIC
FLOW THERE ARE SEVERAL COLD FRONT/TROFS ROTATING THROUGH. ONE IS
LOCATED NEAR THE INDIANA/OHIO BORDER WITH SECOND ONE FROM LAKE MI
TO NEAR ST LOUIS. SATELLITE IMAGERY SHOWING COMPLEX CLOUD PATTERN
WITH BASICALLY THE SKIES CLOUDING UP. HOWEVER, THERE IS AN
INTERESTING FEATURE FROM NW OHIO INTO NORTHERN ILLINOIS. THIS
FEATURE WILL LIKELY BE THE FOCUS OF CONVECTION THIS AFT/EVE.

GFS AND NAM ARE IN FAIRLY GOOD AGREEMENT WITH SWINGING UPPER TROF
THROUGH THE OHIO VALLEY/GREAT LAKES OVERNIGHT WITH BROAD SURFACE
RIDGE BUILDING IN FOR THE FIRST OF THE WEEK. CONCERNED ABOUT THE
THREAT OF THUNDERSTORMS LATE THIS AFT/EVE AS ATMOSPHERE IS
BEGINNING TO BECOME UNSTABLE AND COLD POOL IS WORKING IN ALOFT.
THERE ALSO IS A SIGNIFICANT WAVE NEAR CHICAGO. THE COMBINATION OF
DE STABILIZATION, GOOD LIFT, AND WET BULB ZERO VALUES EXPECTED TO BE
AROUND 6 TO 7 KFT WILL SEVERAL BANDS OF THUNDERSTORMS THAT WILL
LIKELY CREATE BRIEF HEAVY RAIN AND HAIL. SEVERE HAIL WILL BE
POSSIBLE.

THREAT OF SHOWERS AND PERHAPS A THUNDERSTORM WILL LINGER INTO THE
OVERNIGHT AS A SECONDARY WAVE ROTATES DOWN INTO THE TROF. AFTER
THIS WAVE MOVES THROUGH THE UPPER RIDGE AND SURFACE HIGH WILL
BUILD IN THROUGH MONDAY NIGHT...WHICH WILL RESULT IN A DRY AND
RELATIVELY CLEAR FORECAST.

MAV TEMPS LOOK REALLY GOOD.

TIPTON

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
UPPER LEVEL FLOW PATTERN AT THE ONSET OF THE LONG TERM FCST PERIOD
WILL BE CHARACTERIZED BY A STRONG RIDGE OVER THE NATIONS MID SECTION.
THIS RIDGE SHUD KEEP MOST OF THE OHIO VALLEY DRY ON TUE WITH A SLIGHT
CHC OF TSTMS ACROSS THE NORTH CLOSER TO AN APPROACHING SFC FRONTAL
BOUNDARY WHERE SOME MARGINAL INSTABILITY LOOKS TO DEVELOP DURG THE
AFTERNOON.

AS THE RIDGE OVER THE PLAINS BUILDS THE FLOW WILL BECOME MORE
NORTHWESTERLY OVER THE GREAT LAKES AND OHIO VALLEY. THIS WILL ALLOW
THE AFOREMENTIONED COLD FRONT TO DROP SOUTH THRU THE REGION. HAVE
SPREAD A CHC OF THUNDERSTORMS ACRS THE REGION AND INCREASED THE POPS
TO 40 PERCENT ON WED.

IN THE WAKE OF THIS FRONT HIGH PRESSURE WILL BUILD ACROSS THE GREAT
LAKES THURSDAY AND FRIDAY. THIS HIGH WILL PROVIDE DRY WX CONDITIONS.
THE 06Z GFS SUGGESTS THAT ANOTHER COLD FRONT WILL DROP SE THRU THE
REGION NEXT SATURDAY WHILE THE GFS ENSEMBLE MEAN KEEPS THE AREA
DRY. AT THIS TIME WILL LEAN TOWARD THE GFS ENSEMBLE MEAN KEEPING
THE AREA DRY NEXT SATURDAY AND GOING ABOVE MEX GUID WITH TEMPS.

TEMP WISE...GENERALLY PREFER TEMPS AT OR SLIGHTLY ABOVE THE MEX
GUID CLOSER TO THE ENSEMBLE MEAN THRU THE FCST PERIOD.

&&

.AVIATION /18Z-18Z/...
SFC LO LOCATED NEAR LK SUPERIOR WITH A COLD FRONT EXTENDING SOUTH
INTO WESTERN INDIANA. -SHRA WERE WDLY SCT ACRS FCST AREA ATTM.
FRNTL BNDRY WILL MOVE INTO REGION LATE THIS AFTN AS A MID LVL TROF
APPCHS FROM THE NORTHWEST. WITH WEAK INSTABILITY AVAIL AND
STEEPENING MID LVL LAPSE RATES...SHOULD SEE INCREASE IN COVERAGE
TO -SHRA WITH SCT TSTMS AS WELL. HAVE KEPT VCSH/VCTS FOR ALL TAF
SITES THRU THE EVNG WITH A TEMPO GROUP FOR BEST TIMING TO PCPN FOR
TAF SITES. SW WINDS WILL BE GUSTY AT TIMES THRU AFTN HOURS. CLOUDS
WILL LINGER IN WEAK LO LVL CAA LATE TONIGHT AS MID LVL TROF AXIS
SHIFTS EAST OF REGION. CLOUDS SHOULD BEGIN TO SCATTER TOWARDS
DAYBREAK SUN...WITH SOME POTENTIAL FOR VSBYS RESTRICTIONS
(ESPECIALLY AT KLUK/KILN). SUNSHINE RETURNS ON SUN WITH SFC HI
PRES BUILDING INTO OH VLY. WITH RECENT RAINS AND SOME LO LVL
MOISTURE LINGERING...EXPECT THERE MAY BE SOME SCT CU DVLPMNT SUN
MRNG THRU END OF TAF FCST PERIOD.

RYAN

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, Sep 30, 4:04 AM EST, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
504 AM EDT SAT SEP 30 2006

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-010915-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-
DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-
MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-
PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
504 AM EDT SAT SEP 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD
OF COLD FRONT THIS AFTERNOON. A FEW OF THE THUNDERSTORMS MAY
BECOME SEVERE WITH THE MAIN SEVERE WEATHER THREAT BEING
HAIL ALONG WITH ISOLATED STRONG DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Sep 30, 3:01 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
401 PM EDT SAT SEP 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             CELINA                  40.55N 84.57W
09/30/2006  E0.50 INCH       MERCER             OH   TRAINED SPOTTER

&&

GREGT

The radar

The Cincinnati radar (KILN), 122 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Auglaize

When
September 30, 4:03 PM EST to 4:07 PM EST
Where
Auglaize County, New Bremen
Measured
0.75 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
40.433, -84.383

Hail, Champaign

When
September 30, 4:22 PM EST to 4:26 PM EST
Where
Champaign County, 1 mi E of Urbana
Measured
0.75 in hail
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
40.117, -83.733

Hail, Preble

When
September 30, 6:16 PM EST to 6:20 PM EST
Where
Preble County, 3 mi N of Eaton
Measured
0.75 in hail
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
39.800, -84.633

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2006Every state in 2006This day in weather historyWarnings in Ohio, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533941, 5533942, 5533943.